internal Ear Commons Image

 

While Most Media Outlet will discuss “Loud Noise” as the most common cause for permanent Ototoxicity (inner ear damage), many including physicians don’t realize that numerous drugs (Prescriptions and over the counter) are extremely ototoxic and that patients should be advised of these potential risks (sometimes irreversible)

This post is part ONE of Three posts where I will discuss Drug Induced Ototoxicity, and will share various treatment options to help patients that currently suffering (knowingly or not) from drug induced ototoxicity.

Common Symptoms of Ototoxicity:

  1. Deafness
  2. Vertigo
  3. Tinnitus
  4. Hyperacusis

My Story: 

I’ve been suffering from Tinnitus, mild hearing loss and hyperacusis since the summer of 2014 (shortly after I was treated for bacterial sinusitis). While, I’ve been avoiding most allergens, and been constantly rinsing my sinuses with the NeilMed (Saline Irrigation), I was prescribed a macrolide antibiotics (Biaxin-Clarythromycin) and a nasal decongestant. within days my hearing became muffled and I started to experience ringing in my ears which I never experienced before, I was advised that this is possibly symptoms of my sinus congestion, and to continue with the course of the antibiotics and to take the nasal decongestant on as needed basis.

Few weeks later, I woke up completely deaf in my Left ear, and extreme ringing in both ears, but the left ear was far worse than the right. After consultation with an ENT physician, and going through thorough medical workup (MRI, blood work etc..) I ended up in the hospital, received 3 intratympanic injections (Ear drum had to be perforated in order for the steroid to reach the middle ear) of dexamethasone (Steroid) and was prescribed high dose Prednisone with a taper (for a period of 3 weeks) the assessment was that I suffered from a SSNHL (Sudden Sensory Neural Hearing Loss) the cause is “unknown” (idiopathic) possibly viral or “autoimmune”.

My hearing gradually returned to 90%, however the tinnitus remained, and over the past 3 years was mild, this summer I suffered from another case of bacterial sinusitis, and was prescribed the same course of treatment as 2 years ago, Macrolide with Decongestants, after the FIRST dose, I noticed new sensation of ringing in my right ear and as if someone turned on the volume to 100% of my tinnitus on my left ear, I then realized that the cause of my SSNHL was drug induced, nothing more, nothing less, it was not idiopathic, autoimmune or viral.

When I discussed this with numerous physicians, ENT physicians included, I was amazed how little did they knew about the possible correlation between nasal decongestants, Macrolide antibiotics and Ototoxicity (Hearing Loss, Tinnitus, Vertigo etc..) I’m hopeful that with time the severity of my tinnitus will subside, I am currently taking several nutraceuticals and botanicals in order to accelerate the healing process.

This post is PART ONE in the series of Drug induced Ototoxicity and emerging treatments for Ototoxicity.

###

 

About the author: Dr. Mordy Levy

 

Dr. Mordy Levy, ND, DC, HOM, MD (ATG), AFMCP is possibly the only Canadian doctor to have graduated from three first professional doctorates in separate and distinct health care professions: Chiropractic Medicine (DC)-1997, Allopathic Medicine (MD)-2006, Naturopathic Medicine (ND)-2011, graduated Summa Cum Laude, from the prestigious National University of Health Sciences (Chicago, IL) and was the valedictorian of his graduating class.

Dr Levy's first undergraduate degree (BSc) was in Biology and Psychology from York University, graduated with Honours, and his second undergraduate degree (BMSc) was in Human Biology and Biomedical sciences from National University of Health Sciences (Chicago, IL)

Dr. Levy is a registered member in good standing with three distinct health professions in Ontario, namely the College of Chiropractors of Ontario, the College of Naturopaths of Ontario, in addition to the College of Homeopaths of Ontario.

Dr. Levy is board certified in Functional Medicine and is a professional member of the Institute of Functional Medicine, the Canadian Society of Orthomolecular Medicine, American College of Nutrition, in addition to the Ontario Association of Naturopathic Doctors, the Ontario Chiropractic Association and the Ontario Homeopathic Association.

Always an avid lifelong learner, Dr. Levy completed numerous postgraduate certifications in Functional Medicine, Clinical Nutrition, Medical Acupuncture, Homeopathic Medicine, in addition to Prolotherapy regenerative medicine. His clinical interests are in Neurological, Autoimmune, Hormonal and Gastrointestinal Dysfunctions.
On a personal noted: Dr. Levy enjoys spending time with his three boys, practicing TaeKwonDo and reviewing research articles.

Website: http://www.DrLevy.ca